New York, 2002

Winter Storm in New York, November 17, 2002

November 17, 2002 · NWS ALY · 24 events in 24 counties and zones

A strong nor'easter developed off Cape Hatteras on Saturday, November 16. The low pressure center then slowly moved north along the coast, reaching Cape Cod by late November 17.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$270,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong nor'easter developed off Cape Hatteras on Saturday, November 16. The low pressure center then slowly moved north along the coast, reaching Cape Cod by late November 17. At the same time, a shallow layer of arctic air bled south from eastern Canada. The air was cold enough to produce a heavy wintery mix of precipitation during a good portion of the storm across eastern New York. Initially, the precipitation fell as snow, or snow and sleet mixed. A 1-3 inch swath of snow was observed from about Albany southward. A 3-6 inch swath of snow fell north of Albany. As warmer air worked in aloft, the snow changed to sleet, then freezing rain. Freezing rain was more extensive south of Albany, where up to 58,000 customers lost power in the Mid Hudson Valley. Ice accretion was between one-half and one inch. Western Ulster County was especially hard hit where in addition to the ice, winds frequently gusted to 30 mph and, with lingering leaves on the trees, brought many trees and power lines down. Further north, the combination of snow, sleet and freezing rain still caused up to 1,000 customers in the Lake George Saratoga region to loose power, and spotty power losses elsewhere in the Capital District. In addition, there was a loss of significant limbs on trees and dangerous travel conditions. As warmer air worked in, temperatures finally reached above the freezing mark across the region, putting an end to the winter precipitation on Sunday morning. However, on the back side of the storm, additional snow fell. While these additional accumulations were relatively minor, the snow did produce tricky travel again late Sunday into early Monday. Some customers in the Mid Hudson Valley were without power for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 16, 3:35 PM EST, 8 hours 25 minutes earlier.

Area forecast discussion, Nov 16, 3:35 PM EST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EST SAT NOV 16 2002

.DISC...
PCPN SLIDING INTO SRN PRTN OF THE CWA ATTM. FRZG RN AND SLEET ACRS
THE XTRM SRN PTN OF THE CWA WITH SM LGT SNW INTO THE CAPTL RGN AS
FAR N AS GFL. TEMPS ARE AOB 30 FROM ALB N AND ARND 32 AT POU. AQW
COMING IN AT 35 WITH A 3 DEG JUMP DURG THE PAST HR.

...MAIN CONCERNIG TO BE ICING...

.SHORT TERM...
WITH THIS PACKAGE WILL HOIST A WINTER STORM WARNING AND A WINTER
WEATHER ADVISORY FOR THE CWA. WL ISSUE AN ADVISORY FOR ULTSER
DUTCHESS AND LITCHFIELD WITH A WINTER STORM WARNING FOR THE
REMAINDER OF THE CWA. ICING WILL BE THE MAIN PROBLEM OVERNIGHT INTO
SUNDAY. POSBLTY EXIST FOR .25 TO .50 INCH OF ICE WITH ISOLATED
HIGHER AMNTS IF HEFTY QPF NMBRS VERIFY ACRS THE RGN.

MN PBLM WITH THE FCST IS THE POOR HNDLG OF THE STRM SYSTM AND THE
ASSOC LLVL AND MID LLVL THERMAL PROFILES. MDLS ARE OFF AND VARY
GREATLY ACRS THE RGN. DID A 18Z RAOB RUN AND HAD A 963MB TEMP OF
-6.0C WHILE THE 12Z MDLS GAVE THE FOLLOWING VALUES NGM +1.2C AT
966MB ETA -0.8C AT 964MB AND THE AVN AT -0.9C AT 962 MB. THE NUMBERS
ALSO VARY AT H8 WITH ONLY THE ETA BEING CLDR. THE TREND HAS BN TWDS
THE CLDR VALUES OF THE AVN MOS NMBRS WHICH ARE AT LEAST IN THE
BALLPARK FOR THE TEMPS ACRS THE RGN TDY. THE OTHER MDLS HAVE BEEN
WAY OFF. LATEST MDL RUNS A TAKING ON A MORE EASTERLY POSITION ON THE
SFC TRACK OF THE LOW AND KP THE CWA UNDER A N TO NE FLW. MDLS WARM
UP THE LLVL AND MLVLS AND I CANT SEE HOW THIS IS POSSIBLE. MAJORITY
OF MDLS ALL HV FRZG/FRZN PCPN CHNG OVR TO RN TNGT. WL GO WITH THE
MINORITY AND KP THE RGN UNDER THE CLDR AIRMASS AND MAINTAIN A FRZG
RN EVENAT ACRS THE CWA. POSSIBILITY EXIST FOR .25  OR BETTER OF ICE
ACCREATION BY MRNG WITH THE N CNTRY FAIRING THE WORST AND ABT .10
ACRS THE MID HUDSON VALLEY INTO CT. NCEP DISCS LN TWDS THIS SCENARIO
AS DID WWE DISC. LK THE WWE TRACK OF THE LOW AND HV USED THIS AS
BASIS FOR FCST. MDLS DO NOT DPN THIS INITIAL LOW QUICKLY UNTIL ITS
UP IN THE GLF OF ME AND DO DPN SCNDRY LO AS IT TRAVELS TEH SAEM PATH
UP THE COAST. WRAP AROUND PCPN MAY BECM SGNFCNT ACRS THE N CTRY LT
SUNDAY AS FRZG PCPN CHNGS BACK OVER TO SNW WITH A GRADUAL CHNGOVR
ACRS THE MHWK VLY CPTL RGN INTO SRN VT AND THE BERKS. MAY SEE SM
ACCUM SNWS HERE AS WELL BUT FOR THE TIME BEING WL JUST MENT LTL
ACCUM PSBL AS MOST OF TIME WAS SPENT ON H12-H24.

HV DISMISSED THE FWC/MEX NMBRS AND WENT WITH THE AVN AND ACTUALLY
COOLED THEM DWN A DEG OR TWO ACRS THE RGN BASED ON 18Z SNDG AND
CURRENT OBS. WSETA ALSO SHWG WEDGE OF CLDR AIR SLIDING SWWD ACRS THE
RGN FROM SRN VT AS THE NGT PROGRESSES AND SFC TO H90 TEMPS DROP TO
ALMOST -2C. AGREE WITH MDLS THAT WAA AT THE MID LVLS WILL OCCUR BUT
NOT TO THE DEG THAT THEY INDICATE BUT ENOUGH THAT THE EVENT WILL NOT
BE  FRZN ONE FOR THE RGN UNTL LTR SUN.

.LONG TERM...
DID SM MINOR TWEAKING TO THE XTND NOTHING MAJOR.

.HYDROLOGICAL STATUS...QPF NMBRS INDICATE GT 1.25 INCHS ACRS THE HSA
WITH HIS SYS AS HI PWS ADVCT INTO THE NE. RUNOFF WILL FLW INTO
STREAMS AND RIVER AND DO NOT SEE AHYDRO PBLM DVLPG ATTM WITH THESE
NMBRS. UPSLOPE RGNS OF THE BERKS/CATSKILLS CUD FAIR HIER WITH QPF
NMBRS BUT AGN DO NOT THNK IT WL BE A PRBLM. NEVERTHELESS, THERE ARE
LIKELY TO BE SHARP RISES ON THE RONDOUT...WAPPINGERS...TENMILE...AND
THE POMPERAUG...ALONG WITH A FLOW INCREASE ON THE LOWER PORTIONS OF
THE HOUSATONIC.

.ALY...WINTER STORM WARNING THRU SUNDAY FOR
NYZ032-033-038>043-047>054-
 058>061-MAZ01-VTZ013-014.
 WINTER WEATHER ADVISORY THRU SUNDAY FOR NYZ063>066-CTZ01
Hazardous weather outlook, Nov 16, 4:49 AM EST, 19 hours 11 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
170945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
449 AM EST SAT NOV 16 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
HEAVY FREEZING RAIN IS POSSIBLE TONIGHT FROM THE CATSKILLS NORTHWARD
TO THE WESTERN ADIRONDACKS AND EAST INTO SOUTHERN VERMONT AND ACROSS
THE CAPITAL DISTRICT INTO BERKSHIRE COUNTY.  THERE IS THE POTENTIAL
FOR HALF AN INCH OR MORE OF ICE ON POWER LINES AND TREES.  A WINTER
STORM WATCH HAS BEEN POSTED FOR THOSE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THOUGH SEVEN...
HEAVY FREEZING RAIN MAY LINGER TO MID MORNING SUNDAY FROM THE
ADIRONDACKS TO SOUTHERN VERMONT...BUT FREEZING RAIN WILL CHANGE TO
RAIN BEFORE NOON.  THE WINTER STORM WATCH WAS EXTENDED INTO SUNDAY
MORNING IN THESE AREAS.

AFTER SUNDAY MORNING...NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Eastern Albany

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Eastern Albany forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Storm, Eastern Columbia

When
November 17, 12:00 AM EST
Where
Eastern Columbia forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Storm, Eastern Dutchess

When
November 17, 12:00 AM EST
Where
Eastern Dutchess forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Storm, Eastern Greene

When
November 17, 12:00 AM EST
Where
Eastern Greene forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Storm, Eastern Rensselaer

When
November 17, 12:00 AM EST
Where
Eastern Rensselaer forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Storm, Eastern Schenectady

When
November 17, 12:00 AM EST
Where
Eastern Schenectady forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Storm, Eastern Ulster

When
November 17, 12:00 AM EST
Where
Eastern Ulster forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Storm, Fulton

When
November 17, 12:00 AM EST
Where
Fulton forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
November 17, 12:00 AM EST
Where
Hamilton forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Montgomery forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Winter Storm, Northern Herkimer

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Northern Herkimer forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Storm, Northern Saratoga

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Northern Saratoga forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Schoharie

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Schoharie forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Winter Storm, Southern Herkimer

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Southern Herkimer forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Storm, Southern Saratoga

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Southern Saratoga forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Warren forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Storm, Western Albany

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Western Albany forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Storm, Western Columbia

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Western Columbia forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Storm, Western Dutchess

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Western Dutchess forecast zone
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Storm, Western Greene

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Western Greene forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Storm, Western Rensselaer

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Western Rensselaer forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Storm, Western Schenectady

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Western Schenectady forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Storm, Western Ulster

When
November 17, 12:00 AM EST to 9:00 AM EST
Where
Western Ulster forecast zone
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5322678, 5322679, 5322680, 5322681, 5322682, 5322737, 5322738, 5322739, 5322740, 5322741, 5322742, 5322743, 5322744, 5322745, 5322746, 5322747, 5322748, 5322749, 5322750, 5322751, 5322752, 5322753, 5322754, 5322755.